Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 4, NWS Lubbock, TX

February 28, 201420 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 28, 2014, 4:44 AM CST for 20 counties in Texas. It took effect at Feb 28, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 4:44 AM CST (10:44 UTC)
In effect from
Feb 28, 2014, 10:00 AM CST
Expired
Feb 28, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 12 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3083 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WWUS84 KLUB 281044
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
444 AM CST FRI FEB 28 2014

TXZ024>026-032-281145-
/O.CAN.KLUB.FW.A.0005.140228T1700Z-140301T0000Z/
BRISCOE-HALL-CHILDRESS-COTTLE-
444 AM CST FRI FEB 28 2014

...FIRE WEATHER WATCH IS CANCELLED FOR SUSTAINED 20 FOOT WINDS OF
20 MPH OR GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR
LESS AND HIGH FIRE DANGER FOR THE SOUTHEASTERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

ALTHOUGH CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED FOR
THE SOUTHEASTERN TEXAS PANHANDLE...ELEVATED FIRE WEATHER
CONDITIONS WILL BE LIKELY DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES.

$$

TXZ021>023-027>031-033>044-282200-
/O.UPG.KLUB.FW.A.0005.140228T1700Z-140301T0000Z/
/O.NEW.KLUB.FW.W.0004.140228T1600Z-140301T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-FLOYD-MOTLEY-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
444 AM CST FRI FEB 28 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR THE SOUTHWESTERN TEXAS PANHANDLE...SOUTH PLAINS...AND
ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...OUT OF THE WEST TO NORTHWEST AT 20 TO 30 MPH.

* HUMIDITY...FALLING INTO THE 10 TO 15 PERCENT RANGE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$
1 follow-up statement
474 
WWUS84 KLUB 282120 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CST FRI FEB 28 2014

TXZ021>023-027>031-033>044-010000-
/O.CON.KLUB.FW.W.0004.000000T0000Z-140301T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-FLOYD-MOTLEY-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
320 PM CST FRI FEB 28 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER FOR
THE SOUTHWEST TEXAS PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS...

* WIND...WESTERLY AROUND 20 MPH WITH GUSTS NEAR 35 MPH.

* HUMIDITY...BETWEEN 5 AND 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY IN THESE
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. AVOID ACTIVITIES THAT PROMOTE
OPEN FLAMES AND SPARKS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 28, 4:36 AM CST, 8 minutes earlier.

Area forecast discussion, Feb 28, 4:36 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
436 AM CST FRI FEB 28 2014

.SHORT TERM...
THE DEPARTING MID LEVEL SHORT WAVE DID NOT LEAVE MUCH OF A MARK ON
THE SOUTH PLAINS. ATTENTION WILL QUICKLY TURN TO WINDY CONDITIONS
FOR TODAY. THE UPPER LEVEL PATTERN WILL NOT LOOK LIKE OUR TYPICAL
WEST TEXAS WINDY CONDITIONS. WITH A LACK OF AN UPPER LEVEL TROUGH
MOVING INTO THE ROCKIES TODAY THERE WILL BE A LACK OF LEE SIDE
CYCLOGENESIS. STRONG WINDS WILL COME FROM DEEP MIXING BEGINNING
EARLY IN THE DAY. A STRONG CORE OF MID AND UPPER LEVEL WINDS WILL
SPREAD OVER THE AREA BY AS EARLY AS 12Z CUTTING FROM THE
SOUTHWESTERN TEXAS PANHANDLE THROUGH THE SOUTHERN SOUTH PLAINS.
WINDS ARE SHOWN TO BE 50-60KT AT 700MB MAXING OUT BETWEEN 12Z AND
18Z. THIS MAXIMUM WILL SLIDE TO THE EAST BY THE AFTERNOON BUT SPEEDS
AT THIS LEVEL WILL CONTINUE TO BE 30-40KT. WINDS AT 500MB ARE
PROGGED TO BE AN INCREDIBLE 100KT LATER THIS MORNING. THIS AREA OF
MAXIMUM WINDS WILL ALSO SLIDE OFF EAST BY THE AFTERNOON JUST AS THE
LOW LEVEL THERMAL RIDGE IS INCREASING. THE LOW LEVEL THERMAL RIDGE
WILL BUILD AS FAR NORTH AS FORT COLLINS CO.

VERY STRONG SUBSIDENCE THIS MORNING WILL CONTRIBUTE TO A QUICK
INCREASE IN WINDS THIS MORNING AS WELL AS A SIGNIFICANT DRYING OUT.
MODELS ARE SUSPICIOUSLY HIGH ON SURFACE DEW POINTS GIVEN THE AMOUNT
OF SUBSIDENCE AND DOWNSLOPING WINDS. THE STRONG DOWNSLOPE COMPONENT
TO THE WINDS WILL SEND AFTERNOON TEMPERATURES SOME 15 DEGREES ABOVE
SEASONAL AVERAGES.

A COLD FRONT WILL BEGIN TO BACK DOOR INTO THE SOUTHEASTERN TEXAS
PANHANDLE BY LATE THIS AFTERNOON. THIS FRONT WILL STALL OUT WITH A
CLOSED LOW MOVING ONSHORE IN SOUTHERN CA WITH INCREASING SOUTHWEST
FLOW ALOFT.

&&

.LONG TERM...
THE COLD FRONT HANGING UP NEAR OR OVER THE NORTHERN ROLLING
PLAINS AND SOUTHEAST PANHANDLE SATURDAY WILL BE OUR NUMBER ONE
ISSUE COMING UP. LATEST TRENDS SHOW CONSIDERABLY MORE PRESSURE
FROM THIS AIRMASS WITH VERY COLD AIR ONCE MORE TAKING OVER SUNDAY
INTO MONDAY BEFORE GRADUALLY ERODING AWAY WITH A BLEND OF WEAK
PASSING LOW LATITUDE DISTURBANCES AND WESTERLY COMPONENT THROUGH
MID-WEEK. LAST OF THE COLD AIR FINALLY SHOULD DEPART BY THURSDAY AND
FRIDAY. MEANWHILE...THE NEXT PACIFIC UPPER LOW CRASHING ONTO
CALIFORNIA WILL WIMP OUT AS IT EJECTS ACROSS OUR AREA...THOUGH
LIKELY WILL HAVE ENOUGH OOMPH FOR A PERIOD OF MODEST LIFT AND
WEAK INSTABILITY EARLY SUNDAY. MARGINAL DEEP SATURATION IS NOW
EXPECTED TO DEVELOP ACROSS OUR NORTHWEST ZONES ENOUGH TO ADD A LOW
CHANCE OF WARM MIXED PHASE PRECIPITATION EARLY SUNDAY BEFORE
PERHAPS CHANGING TO COLD MIXED PHASE LATER SUNDAY MORNING. WE ALSO
ADDED A LOW CHANCE FOR EARLY MORNING THUNDER IN THE SOMEWHAT
RICHER LOW LEVEL MOIST ENVIRONMENT IN ADVANCE OF THIS DISTURBANCE.
ANOTHER WAVE TO WATCH FOR ITS STRENGTH TREND WILL PASS WEDNESDAY.
APPEARS THAT SOME AMOUNT OF WEAKNESS WILL CONTINUE IN THE UPPER
PATTERN THAT MAY GIVE POTENTIAL FOR FURTHER DEEPENING. FOR NOW WE
ARE KEEPING MID-WEEK DRY THOUGH WE INCREASED THE SUB-MENTIONABLE
PROBABILITY OF PRECIPITATION OVER SOUTHERN ZONES. BLENDED
TEMPERATURES BETWEEN GFS AND ECMWF FOR THE MOST PART IN THE WEEK
AHEAD AFTER A FIRM LEAN EARLY TOWARDS WRF/NAM AND ECMWF WHICH
FAVOR EARLIER FRONTAL PASSAGE SUNDAY. RMCQUEEN

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF THE
AREA WITH THE EXCEPTION OF THE SOUTHEASTERN TEXAS PANHANDLE WHERE
ELEVATED CONDITIONS WILL EXIST. THE CORE OF AN UPPER LEVEL WIND
MAXIMUM WILL PASS OVER THE AREA THIS MORNING LEADING TO A QUICK
INCREASE IN WESTERLY WINDS BY MID MORNING. THE AXIS OF STRONGEST
WINDS IS EXPECTED TO BE FROM THE SOUTHWESTERN TEXAS PANHANDLE
THROUGH THE SOUTH-CENTRAL SOUTH PLAINS. GIVEN THE LOCATION OF
STRONGEST WINDS...AREAS ACROSS THE SOUTHEASTERN TEXAS PANHANDLE MAY
ONLY SEE ELEVATED FIRE WEATHER CONDITIONS. VERY DRY AIR WILL ALSO
MIX DOWN TO THE SURFACE AND COMBINED WITH TEMPERATURES BETWEEN 10
AND 15 DEGREES ABOVE SEASONAL AVERAGES...RELATIVE HUMIDITY VALUES
WILL BE AROUND 10 PERCENT.

SATURDAY WARM AND DRY BREEZES MAY QUALIFY FOR AN ELEVATED DAY SOME
AREAS ON THE CAPROCK AS IT LOOKS NOW...WIND SPEEDS ULTIMATELY WILL
HAVE FINAL SAY ON THAT. BUT THIS IS OUR CURRENT LEAN SO NO
HIGH LITES REQUIRED AT THIS TIME. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        72  36  75  32  36 /   0   0   0  20  30
TULIA         71  35  72  28  33 /   0   0   0  10  20
PLAINVIEW     74  36  74  29  35 /   0   0   0  10  10
LEVELLAND     77  40  77  35  52 /   0   0   0  10  10
LUBBOCK       77  40  77  31  43 /   0   0   0  10  10
DENVER CITY   78  44  79  37  57 /   0   0   0  10  10
BROWNFIELD    78  42  79  33  54 /   0   0   0  10  10
CHILDRESS     77  34  67  22  30 /   0   0   0  10  10
SPUR          79  39  76  30  34 /   0   0   0  10  10
ASPERMONT     81  40  79  30  36 /   0   0   0  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>031-033>044.

&&

01/05
Hazardous weather outlook, Feb 27, 8:09 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
809 PM CST THU FEB 27 2014

TXZ021>044-010215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
809 PM CST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

HIGH BASED SHOWERS WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS
PANHANDLE LATE THIS EVENING THROUGH EARLY FRIDAY MORNING. THESE
SHOWERS WILL BRING VERY LITTLE TO NO MEASURABLE RAINFALL...BUT
COULD PRODUCE BRIEF STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY FRIDAY ACROSS MUCH OF
THE OUTLOOK AREA...WHILE ELEVATED CONDITIONS ARE POSSIBLE AGAIN
ON SATURDAY MAINLY WEST OF THE CAPROCK ESCARPMENT.

.SPOTTER INFORMATION STATEMENT...

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR THE
POSSIBILITY OF WIND DRIVEN FIRES FRIDAY AND AGAIN SATURDAY
AFTERNOON.

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.